Arizona, 2005

Damaging Wind in Arizona, August 4, 2005

August 4, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 4, 3:22 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 4, 3:22 PM MST, 58 minutes before
AZZ020>028-CAZ030>033-050600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU AUG 4 2005

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN JUST TO THE NORTH OF ARIZONA THROUGH THE
MIDDLE OF NEXT WEEK. THIS WILL KEEP ABUNDANT MONSOON MOISTURE ACROSS
THE DESERT SOUTHWEST...CONTINUING THE THREAT OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE BEST CHANCES EACH DAY WILL BE
OVER THE HIGHER TERRAIN AREAS. TEMPERATURES WILL SHOW SOME WARMING
THROUGH THE WEEKEND TO NEAR EARLY-AUGUST NORMALS...THEN WILL LOWER A
DEGREES EARLY NEXT WEEK.

&&

.DISCUSSION...
LARGE UPPER HIGH WITH CENTER TO REMAIN OVER NV THROUGH THE WEEKEND
THEN INTO NE AZ BY EARLY NEXT WEEK. THIS WILL KEEP AN EASTERLY
FLOW OF MOIST AIR OVER OUR REGION WHICH ALREADY HAS AN ABUNDANT
AMOUNT OF MOISTURE. ONLY DYNAMIC MECHANISM TO HELP THUNDERSTORMS IS
VORTMAX / INVERTED TROF MAKING ITS WAY SLOWLY THROUGH SW AZ SE CA
TONIGHT AND EARLY FRI. THUS WILL KEEP PROBABILITIES A BIT HIGHER
OVER THAT REGION. ALSO A DRY LINE IN W NM MOVING W IS GENERATING
STORMS NEAR AZ EASTERN BORDER. THESE MAY AFFECT PORTIONS OF SOUTH
CENTRAL AZ LATER THIS EVENING.  BY FRI AND OVER THE WEEKEND
THUNDERSTORM DEVELOPMENT WILL MAINLY RELY ON THE CURRENT ABUNDANT
MOISTURE...AFTERNOON HEATING...AND A CONTINUED UNSTABLE ATMOS ALONG
WITH LIGHT FLOW ALOFT RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS
OVER ENTIRE REGION BUT WITH THE BETTER CHANCE OF STORMS OVER THE
HIGHER TERRAIN. BY EARLY NEXT WEEK THE UPPER HIGH CENTER WILL MOVE
TO NEAR 4 CORNERS AND EASTWARD THRU MID WEEK. THIS WILL BRING A MORE
SOUTHERLY FLOW TO OUR REGION PICKING UP ANOTHER ROUND OF MOISTURE
INTO OUR REGION. THERE WILL ALSO BE SOME DISTURBANCES AT TIMES
ROTATING UP FROM MEXICO...ROTATING AROUND THE UPPER HIGH. THE FIRST
DISTURBANCE LOOKS TO BE FROM AN EASTERLY WAVE WHICH WILL BE MOVING
THROUGH MEXICO ABOUT LATE MON/TUES.  THIS WILL BRING MORE DYNAMICS
FOR SOME INCREASE IN THE CHANCE FOR THUNDERSTORMS. THE ADDED
MOISTURE INFUX AND MORE CLOUD COVER WILL ALSO LOWER TEMPS A BIT TOO.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 4, 10:20 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1020 AM MST THU AUG 4 2005

AZZ020>023-025>028-CAZ031>033-050700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1020 AM PDT THU AUG 4 2005 /1020 AM MST THU AUG 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO
PRODUCE WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-050700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1020 AM MST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-050700-
JOSHUA TREE NATIONAL PARK-
1020 AM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DKS

The radar

The Yuma radar (KYUX), 171 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 4, 4:20 PM MST
Where
La Paz County, Bouse
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.933, -114.000

Carport awning damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473560.